MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48432
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 03/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a secondary intervention procedure the zenith flex aaa endovascular graft bifurcated main body's contralateral gate did not open.The graft was positioned so that the contralateral gate opened towards the front with the contralateral tick marker in a posterior position.When a coda balloon was inflated in the ipsilateral limb it was evident the contralateral gate was compressed and had not opened fully.It appeared to be jammed up against the aortic wall and it was impossible to gain access to this part of the graft.The doctor attempted to cannulate the contralateral gate via the right common iliac artery to no avail and then tried via a brachial approach.After trying for 3 hours to cannulate, a decision was made to connect the right ibd to the ipsilateral limb with a zsle.The patient was taken to operating room for a femoral to femoral bypass graft to restore blood flow to the left leg.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event: additional information received 07march2018.Evaluation / investigation: the actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.The planning and sizing sheet and imaging was not provided for review.A review of the device history records, instructions for use, manufacturing instructions and quality control data was conducted.The device history records were reviewed and no non-conformances were noted.This complaint focuses on the contralateral limb not opening for a tffb-36-95-zt (lot: 8474337) implanted on (b)(6) 2018.It was reported that the tffb-36-95-zt was deployed and the contralateral gate did not open.The physician attempted to cannulate the contralateral gate via the right common iliac artery (cia) to no avail and then via a brachial approach.When a coda balloon was inflated in the ipsilateral limb it was evident the contralateral gate was compressed and had not opened fully.After trying for 3 hours to cannulate a decision was made to connect the right ibd to the ipsilateral limb with a zsle and then patient went to theatre for a femoral to femoral bypass graft to restore blood flow to the left leg.Additional information received revealed that the patient had a previous open surgical repair with a 30mm dacron graft sewn on about 2.5cm¿s below the renal arteries.The aorta had increased in size between the top of the surgical graft and just below the renal arteries.The graft was deployed just below the renal arteries.During the procedure, the graft was deployed in a way that the contralateral gate opened towards the front with the contralateral radiopaque marker in a posterior position.At the time of deployment, the attending cook representative did question as to whether the contralateral limb had opened but due to the unusual placement of the limb it was not evident at the time that it had not opened at all.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The ifu provided with the device states, ensure the graft system is oriented such that the contralateral limb is positioned above and anterior to the origin of the contralateral iliac.If the contralateral limb radiopaque marker is not properly aligned, rotate the entire system until it is correctly positioned halfway between a lateral and an anterior position on the contralateral side.It was stated that the contralateral gate opened towards the front with the contralateral radiopaque marker in the posterior position.Since the contralateral marker was in the posterior position, the contralateral gate opened posteriorly instead of halfway between a lateral and anterior position.With the information provided, there is no evidence suggesting that the device was manufactured out of specifications.The cause of this event was most likely improper graft orientation when the graft was deployed.The contralateral radiopaque marker was in a posterior position instead of halfway between a lateral and anterior position as indicated by the provided ifu.This could result in the contralateral limb opening posteriorly and compressing against the previously implanted 30mm dacron graft.It is also possible that the contralateral leg was deployed within the right leg of the previously implanted dacron graft.If the bifurcation was too high on the 30mm dacron graft, the contralateral gate would have been constrained within the right gate of the dacron graft.The root cause for this event is likely product use or handling related - did not follow instructions/label due to the orientation of the contralateral radiopaque marker not being in the correct alignment as indicated in the ifu.Additionally, the implantation into a previously sewn in graft is outside of the indications for use of this device.Per the quality engineering risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The patient had a previous open surgical repair with a 30mm dacron graft sewn on about 2.5cm¿s below the renal arteries.The aorta had increased in size between the top of the surgical graft and just below the renal arteries.The graft was deployed just below the renal arteries.During the procedure, the graft was deployed in a way that the contralateral gate opened towards the front with the contralateral radiopaque marker in a posterior position.At the time of deployment, the attending cook representative did question as to whether the contralateral limb had opened but due the unusual placement of the limb it was not evident at the time that it had not opened at all.It was confirmed that no further information or imaging of the event will be provided.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7361391
Report Number1820334-2018-00583
Device Sequence Number1274340
Product Code MIH
UDI-Device Identifier10827002484327
UDI-Public(01)10827002484327(17)200115(10)8474337
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG48432
Device Catalogue NumberTFFB-36-95-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/01/2018
Supplement Date Received by Manufacturer06/13/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;